Missouri, 2012

Damaging Winds in Missouri, September 3, 2012

September 3, 2012 · NWS EAX · 3 events in 2 counties and zones

A cold front ignited a few severe thunderstorms across west central Missouri, during the evening hours of September 3, 2012. Damaging thunderstorm winds were observed in Platte and Clinton Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front ignited a few severe thunderstorms across west central Missouri, during the evening hours of September 3, 2012. Damaging thunderstorm winds were observed in Platte and Clinton Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 3, 6:45 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 3, 6:45 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
745 PM CDT MON SEP 3 2012

.UPDATE...

Recent satellite imagery suggests the embedded mid level impulse
crossing through Nebraska/Kansas may be a bit more robust than
earlier anticipated. 00Z KTOP sounding shows that substantial
moistening in the 850-800mb layer has taken place over the past 12
hours with an appreciable increase in W/SW mid level flow in the
800-600mb layer averaging 25 knots. Despite the lack of robust
diurnally driven convection, elevated forcing for ascent looks more
than ample to drive an increase axis of convection from extreme SE
Nebraska southwest across northeast/east central Kansas early this
evening with MUCAPEs approaching 1000 J/kg. Precipitable water
values approaching 2" could yield some heavier rainfall rates, but
do not anticipate any concerns given the pulse/multi-cell nature to
the convection and an expected swift motion off to the northeast at
35-40 mph.

Have increased POPs over NE KS/NW MO this evening and further south
into MO after midnight assuming this activity gains some traction.
No strong/severe weather is expected. Aviation wise, will wait and
see if any lightning activity picks up before amending the TAFs, as
these elevated cells would otherwise provide VFR conditions with a
brief couple minute visibility reduction if a core crossed the
terminals.

Bookbinder

.DISCUSSION...

A rather hot and humid day across the region as temperatures have
climbed into the 90s in most locations.  The warmest airmass has
been confined across south central Kansas and Oklahoma where a
surface warm has formed just west of the CWA. Convergence along the
warm front has allowed a few isolated storms to develop. Given
building MLCAPE values approaching 1500-2000 J/KG in areas along and
west of the state line, couldn't rule out an isolated strong to
severe storm.

Concerns turn towards convective chances later tonight and through
Tuesday morning as shortwave energy crossing Colorado begins to
influence the airmass.  Moisture convergence on the nose of a
slightly increasing low level jet will begin to focus itself in
northeast Kansas and northern Missouri. Some uncertainty does
present itself with setup given meager moisture values and dry
airmass advecting in from the southwest.  However its possible that
activity that develops late this aftn and evening in convergence zone
under surface low near Salina to Topeka could sustain itself and
begin to propagate eastward into the overnight hours. Models remain
all over the place, and will continue to hold lower precipitation
chances.

Tuesday-Wednesday: Models have trended towards a dry forecast
through the daytime hours with temperatures warming significantly
over previous forecast.  Despite a fairly messy mid-level flow
pattern, low level moisture transport remains focused towards the
Western Plains, with soundings in the local area remaining capped
for much of the day.  850 mb temperatures in the mid-20s should
result in another day of middle 90s with a few upper 90s in southern
zones.

Another uncertain precipitation forecast.  With EML firmly
in place over the CWA best forcing for convection should remain
across western KS and central NE Tuesday afternoon along a cold front
pressing southeast. Convection developing along this boundary should
remain just west of the CWA as prevailing storm motion pushes
convection into Iowa. However will watch for the development of the
nocturnal LLJ which should provide enough support to develop
scattered convection over eastern KS and Missouri into Wednesday
night. Given the veered nature of the LLJ, current precipitation
chances are focused over the NW corner and then the southern zones.

The front will move through the area on Friday, albeit slower than
earlier projections.  This will result in a slight upwards tick in
temperatures over the southern zones. The best chance for convective
redevelopment appear to be focused over the Ozarks.

31

Medium Range (Thursday through Monday)...

Surface front will stall across the Ozarks on Thursday while
elevated boundary hangs back near and north of I-70. These
boundaries will begin to lift to the north Thursday and Thursday
evening ahead of a broad upper trough dropping into the Northern
Plains. Increasing southerly flow interacting with this baroclinic
zone across the CWA will result in broad isentropic ascent and a
likely set up for rain and elevated thunder, particularly Thursday
night. Could see rain and a few storms linger into Friday as the
upper wave deepens into the Central Plains sending the boundary back
southward across the forecast area. Amplified northerly flow behind
the front will bring dry weather and cooler temps for the weekend.

Hawblitzel

&&

.AVIATION...

For the 00Z TAFs, clear skies and southeast winds of 8-10 knots
should continue this evening with a gradual increase in mid cloud.
Thus far, little more than widely scattered showers have developed
along a diffuse frontal zone to the northwest. The NAM seems overly
aggressive with respect to convection developing this
evening/overnight and prefer the HRRR representation which has more
closely followed reality to this point. Thus, while thunderstorms
could impact the terminals later tonight, the coverage and intensity
at this point would not warrant inclusion in the TAFs. So will
maintain VFR conditions and southeast winds through the period,
although a trend toward light east winds is expected on Tuesday.

At STJ, some MVFR light fog could develop late tonight, but
radiational cooling could be restricted by cloud cover to some
degree.

Bookbinder

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Sep 3, 7:13 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT MON SEP 3 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
813 PM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

CONDITIONS HAVE BECOME MORE FAVORABLE FOR THUNDERSTORMS
OVERNIGHT...ESPECIALLY ACROSS NORTHWEST MISSOURI AND ADJACENT
NORTHEAST KANSAS. THUNDERSTORMS WILL DEVELOP OVER FAR NORTHWEST
MISSOURI...NORTH OF ST. JOSEPH THROUGH 10 PM...AND THEN GRADUALLY
CROSS THE STATE LINE FURTHER SOUTH LATER THIS EVENING AND OVERNIGHT.
BRIEF DOWNPOURS AND OCCASIONAL LIGHTNING WILL BE THE PRIMARY
THREATS...ALTHOUGH SOME SMALL HAIL CANNOT BE RULED OUT WITH THE
STRONGER STORMS. SEVERE WEATHER IS PRESENTLY NOT ANTICIPATED. DUE TO
THE FAST NATURE OF THESE STORMS...HEAVIER DOWNPOURS SHOULD BE SHORT
LIVED IN ANY LOCATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANY LINGERING THUNDERSTORMS WILL DISSIPATE EARLY TUESDAY
MORNING...WITH HOT AND HUMID CONDITIONS RETURNING ONCE AGAIN. HEAT
INDEX VALUES ON TUESDAY AFTERNOON MAY AGAIN EXCEED 100 DEGREES IN
MANY AREAS. PERSONS SHOULD TAKE PRECAUTIONS TO PREVENT HEAT RELATED
ILLNESSES.

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY EVENING
INTO WEDNESDAY MORNING AS A COLD FRONT REACHES THE AREA. AT THIS TIME
THE THREAT FOR WIDESPREAD SEVERE WEATHER REMAINS LOW.

MORE ORGANIZED THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY ALONG
WITH THE POTENTIAL FOR HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BOOKBINDER

In the hours before

Special weather statement, Sep 3, 8:10 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CDT MON SEP 3 2012

KSZ025-102-040300-
ATCHISON KS-DONIPHAN KS-
910 PM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN AND NORTHEASTERN
ATCHISON COUNTIES UNTIL 1000 PM CDT...

AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DENTON...OR 7 MILES SOUTH OF HIGHLAND...
MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TROY...BENDENA AND DONIPHAN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3988 9516 3986 9506 3989 9493 3965 9504
      3964 9505 3959 9507 3960 9534 3978 9534
TIME...MOT...LOC 0210Z 302DEG 16KT 3975 9521

BOOKBINDER
Special weather statement, Sep 3, 8:58 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
958 PM CDT MON SEP 3 2012

KSZ025-103-MOZ020-028-040330-
ATCHISON KS-BUCHANAN MO-LEAVENWORTH KS-PLATTE MO-
958 PM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE...BUCHANAN...
SOUTHEASTERN ATCHISON AND NORTHEASTERN LEAVENWORTH COUNTIES UNTIL
1030 PM CDT...

AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORM NEAR RUSHVILLE...OR 9 MILES EAST OF
ATCHISON...MOVING SOUTHEAST AT 30 MPH. STRONG WIND GUSTS OF 40 TO 50
MPH WERE LOCATED ALONG AND EVEN AHEAD OF THE LEADING EDGE OF THESE
STORMS...AND SOME PORTIONS OF PLATTE COUNTY MAY EXPERIENCE STRONG
WINDS WITHOUT ANY RAIN OR THUNDER IN THE NEXT 30 MINUTES.

WITHIN THE STORMS THEMSELVES...TORRENTIAL RAINFALL AND FREQUENT
DANGEROUS LIGHTNING CAN BE EXPECTED.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WESTON...LEAVENWORTH...PLATTE CITY...AGENCY...DEARBORN...CAMDEN
  POINT...TRACY...EDGERTON...FAUCETT...FORT LEAVENWORTH...BEVERLY...
  STILLINGS AND RIDGELY.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 20 AND 45.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3977 9473 3949 9460 3947 9460 3926 9497
      3957 9517
TIME...MOT...LOC 0257Z 310DEG 27KT 3953 9491

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 67 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Platte

When
September 3, 9:37 PM CST
Where
Platte County, (Mci)ks City Intl Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.300, -94.720

The ASOS at the Kansas City International Airport, measured a thunderstorm wind gust to 60 mph.

Thunderstorm Wind, Platte

When
September 3, 9:50 PM CST
Where
Platte County, 0.54 mi E of Lake Waukomis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.230, -94.710

Thunderstorm wind gusts were estimated up to 60 mph, and caused several trees to be blown down, and partially block the roadway on Highway 45, between I-435 and the Nationals Golf Course.

Thunderstorm Wind, Clinton

When
September 3, 10:05 PM CST
Where
Clinton County, Lathrop
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.550, -94.330

Thunderstorm wind gusts were estimated up to 60 mph, and caused 4 to 5 inch tree limbs to be blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410161, 410162, 410164.